Alert archive / South Carolina / Lake Wind Advisories in 2021

Lake Wind Advisory 8, NWS Charleston, SC

May 11, 2021Berkeley County, South Carolina

NWS Charleston, SC issued this lake wind advisory at May 11, 2021, 3:36 PM EDT for Berkeley County, South Carolina. It took effect at May 12, 2021, 11:00 AM EDT. It was in force for 14 hr.

The area

The counties it named.

The facts

Issued
May 11, 2021, 3:36 PM EDT (19:36 UTC)
In effect from
May 12, 2021, 11:00 AM EDT
Expired
May 13, 2021, 1:10 AM EDT
In force
14 hr
Issued by
NWS Charleston, SC

County Berkeley County, SC

The radar

The Charleston,SC radar (KCLX), 118 km from the middle of the area, began a volume at 19:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 7.6 hours before the alert went out and 33 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2021-05-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 40 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2021-05-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 36 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
40 J/kg
Mixed-layer CIN
-91 J/kg
Mixed-layer LCL
1089 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
36 m²/s²
0-3 km storm-relative helicity
31 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

310 
WWUS72 KCHS 111936
NPWCHS

URGENT - WEATHER MESSAGE
National Weather Service Charleston SC
336 PM EDT Tue May 11 2021

SCZ045-120345-
/O.NEW.KCHS.LW.Y.0008.210512T1500Z-210513T1500Z/
Inland Berkeley-
Including the cities of Goose Creek and Moncks Corner
336 PM EDT Tue May 11 2021

...LAKE WIND ADVISORY IN EFFECT FROM 11 AM WEDNESDAY TO 11 AM EDT
THURSDAY FOR LAKE MOULTRIE...

* WHAT...Northeast winds 15 to 20 knots with gusts up to 25 knots
  and waves 1 to 2 feet.

* WHERE...Lake Moultrie.

* WHEN...From 11 AM Wednesday to 11 AM EDT Thursday.

* IMPACTS...Strong winds and rough waves on Lake Moultrie will 
  create hazardous conditions for small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Boaters on Lake Moultrie should use extra caution since strong
winds and rough waves can overturn small craft.

&&

$$
9 follow-up statements
933 
WWUS72 KCHS 112259
NPWCHS

URGENT - WEATHER MESSAGE
National Weather Service Charleston SC
659 PM EDT Tue May 11 2021

SCZ045-120700-
/O.CON.KCHS.LW.Y.0008.210512T1500Z-210513T1500Z/
Inland Berkeley-
Including the cities of Goose Creek and Moncks Corner
659 PM EDT Tue May 11 2021

...LAKE WIND ADVISORY REMAINS IN EFFECT FROM 11 AM WEDNESDAY TO
11 AM EDT THURSDAY FOR LAKE MOULTRIE...

* WHAT...Northeast winds 10 to 15 knots with gusts up to 25 
  knots expected.

* WHERE...Lake Moultrie.

* WHEN...From 11 AM Wednesday to 11 AM EDT Thursday.

* IMPACTS...Strong winds and rough waves on Lake Moultrie will 
  create hazardous conditions for small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Boaters on Lake Moultrie should use extra caution since strong
winds and rough waves can overturn small craft.

&&

$$
936 
WWUS72 KCHS 120245
NPWCHS

URGENT - WEATHER MESSAGE
National Weather Service Charleston SC
1045 PM EDT Tue May 11 2021

SCZ045-121045-
/O.CON.KCHS.LW.Y.0008.210512T1500Z-210513T1500Z/
Inland Berkeley-
Including the cities of Goose Creek and Moncks Corner
1045 PM EDT Tue May 11 2021

...LAKE WIND ADVISORY REMAINS IN EFFECT FROM 11 AM WEDNESDAY TO
11 AM EDT THURSDAY FOR LAKE MOULTRIE...

* WHAT...Northeast winds 10 to 15 knots with gusts up to 25 
  knots expected.

* WHERE...Lake Moultrie.

* WHEN...From 11 AM Wednesday to 11 AM EDT Thursday.

* IMPACTS...Strong winds and rough waves on Lake Moultrie will 
  create hazardous conditions for small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Boaters on Lake Moultrie should use extra caution since strong
winds and rough waves can overturn small craft.

&&

$$
956 
WWUS72 KCHS 120731
NPWCHS

URGENT - WEATHER MESSAGE
National Weather Service Charleston SC
331 AM EDT Wed May 12 2021

SCZ045-121600-
/O.CON.KCHS.LW.Y.0008.210512T1500Z-210513T1500Z/
Inland Berkeley-
Including the cities of Goose Creek and Moncks Corner
331 AM EDT Wed May 12 2021

...LAKE WIND ADVISORY REMAINS IN EFFECT FROM 11 AM THIS MORNING
TO 11 AM EDT THURSDAY FOR LAKE MOULTRIE...

* WHAT...Northeast winds 10 to 15 knots with gusts up to 25 
  knots expected.

* WHERE...Lake Moultrie.

* WHEN...From 11 AM Wednesday to 11 AM EDT Thursday.

* IMPACTS...Strong winds and rough waves on Lake Moultrie will 
  create hazardous conditions for small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Boaters on Lake Moultrie should use extra caution since strong
winds and rough waves can overturn small craft.

&&

$$
013 
WWUS72 KCHS 121405
NPWCHS

URGENT - WEATHER MESSAGE
National Weather Service Charleston SC
1005 AM EDT Wed May 12 2021

SCZ045-122215-
/O.CON.KCHS.LW.Y.0008.210512T1500Z-210513T1500Z/
Inland Berkeley-
Including the cities of Goose Creek and Moncks Corner
1005 AM EDT Wed May 12 2021

...LAKE WIND ADVISORY REMAINS IN EFFECT UNTIL 11 AM EDT THURSDAY
FOR LAKE MOULTRIE...

* WHAT...Northeast winds 15 to 20 knots with gusts up to 25 knots
  expected.

* WHERE...Lake Moultrie.

* WHEN...From 11 AM Wednesday to 11 AM EDT Thursday.

* IMPACTS...Strong winds and rough waves on Lake Moultrie will 
  create hazardous conditions for small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Boaters on Lake Moultrie should use extra caution since strong
winds and rough waves can overturn small craft.

&&

$$
800 
WWUS72 KCHS 121703
NPWCHS

URGENT - WEATHER MESSAGE
National Weather Service Charleston SC
103 PM EDT Wed May 12 2021

SCZ045-130115-
/O.CON.KCHS.LW.Y.0008.000000T0000Z-210513T1500Z/
Inland Berkeley-
Including the cities of Goose Creek and Moncks Corner
103 PM EDT Wed May 12 2021

...LAKE WIND ADVISORY REMAINS IN EFFECT UNTIL 11 AM EDT THURSDAY
FOR LAKE MOULTRIE...

* WHAT...Northeast winds 15 to 20 knots with gusts up to 25 
  knots.

* WHERE...Lake Moultrie.

* WHEN...Until 11 AM EDT Thursday.

* IMPACTS...Strong winds and rough waves on Lake Moultrie will 
  create hazardous conditions for small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Boaters on Lake Moultrie should use extra caution since strong
winds and rough waves can overturn small craft.

&&

$$
671 
WWUS72 KCHS 121900
NPWCHS

URGENT - WEATHER MESSAGE
National Weather Service Charleston SC
300 PM EDT Wed May 12 2021

SCZ045-130300-
/O.CON.KCHS.LW.Y.0008.000000T0000Z-210513T1500Z/
Inland Berkeley-
Including the cities of Goose Creek and Moncks Corner
300 PM EDT Wed May 12 2021

...LAKE WIND ADVISORY REMAINS IN EFFECT UNTIL 11 AM EDT THURSDAY
FOR LAKE MOULTRIE...

* WHAT...Northeast winds 15 to 20 knots with gusts up to 25 
  knots.

* WHERE...Lake Moultrie.

* WHEN...Until 11 AM EDT Thursday.

* IMPACTS...Strong winds and rough waves on Lake Moultrie will 
  create hazardous conditions for small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Boaters on Lake Moultrie should use extra caution since strong
winds and rough waves can overturn small craft.

&&

$$
514 
WWUS72 KCHS 122300
NPWCHS

URGENT - WEATHER MESSAGE
National Weather Service Charleston SC
700 PM EDT Wed May 12 2021

SCZ045-130700-
/O.CON.KCHS.LW.Y.0008.000000T0000Z-210513T1500Z/
Inland Berkeley-
Including the cities of Goose Creek and Moncks Corner
700 PM EDT Wed May 12 2021

...LAKE WIND ADVISORY REMAINS IN EFFECT UNTIL 11 AM EDT THURSDAY
FOR LAKE MOULTRIE...

* WHAT...Northeast winds 15 to 20 knots with gusts up to 25 
  knots.

* WHERE...Lake Moultrie.

* WHEN...Until 11 AM EDT Thursday.

* IMPACTS...Strong winds and rough waves on Lake Moultrie will 
  create hazardous conditions for small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Boaters on Lake Moultrie should use extra caution since strong
winds and rough waves can overturn small craft.

&&

$$
084 
WWUS72 KCHS 130249
NPWCHS

URGENT - WEATHER MESSAGE
National Weather Service Charleston SC
1049 PM EDT Wed May 12 2021

SCZ045-131100-
/O.CON.KCHS.LW.Y.0008.000000T0000Z-210513T1500Z/
Inland Berkeley-
Including the cities of Goose Creek and Moncks Corner
1049 PM EDT Wed May 12 2021

...LAKE WIND ADVISORY REMAINS IN EFFECT UNTIL 11 AM EDT THURSDAY
FOR LAKE MOULTRIE...

* WHAT...Northeast winds 15 to 20 knots with gusts to 25 knots.

* WHERE...Lake Moultrie.

* WHEN...Until 11 AM EDT Thursday.

* IMPACTS...Strong winds and rough waves on Lake Moultrie will 
  create hazardous conditions for small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Boaters on Lake Moultrie should use extra caution since strong
winds and rough waves can overturn small craft.

&&

$$
601 
WWUS72 KCHS 130510
NPWCHS

URGENT - WEATHER MESSAGE
National Weather Service Charleston SC
110 AM EDT Thu May 13 2021

SCZ045-130615-
/O.CAN.KCHS.LW.Y.0008.000000T0000Z-210513T1500Z/
Inland Berkeley-
Including the cities of Goose Creek and Moncks Corner
110 AM EDT Thu May 13 2021

...LAKE WIND ADVISORY IS CANCELLED FOR LAKE MOULTRIE...

$$

What forecasters said that day

The local office's own words before this lake wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before this lake wind advisory went out at May 11, 1:16 PM EDT, 2 hours 20 minutes earlier.

Area forecast discussion, May 11, 1:16 PM EDT, 2 hours 20 minutes before
Area Forecast Discussion
National Weather Service Charleston SC
116 PM EDT Tue May 11 2021

.SYNOPSIS...
A cold front will advance into the area today then will
gradually settle south of the area and stall Wednesday. A
series of low pressure areas will track along the stationary
front until late week. High pressure will expand into the
region this weekend into early next week.

&&

.NEAR TERM /THROUGH TONIGHT/...
A backdoor cold front will make slow southward progress into the
area today. Isolated to perhaps scattered showers/thunderstorms
are possible this afternoon, first with the sea breeze then
additional activity could occur with a passing shortwave.
Overall, hi-resolution models are not overly impressive with
coverage. Instability progs peak in the 1000-1500 J/kg range and
there is some shear to promote storm organization. So while
widespread severe weather is not expected, the threat is non-
zero. High temperatures will mainly be in the low to mid 80s
away from the locally cooler coast. Main changes with the early
afternoon update were to PoPs and hourly temps.

Tonight: There have been very times the past several weeks with
rainfall, but prospects look good for wet weather to impact the
area. The backdoor cold front slides south into the region and
although there are model differences on how far south it gets
through the night, consensus is that it reaches near the I-16
corridor of Georgia by 6 AM Wednesday. Moisture increases fairly
substantially as the low and mid level flows becomes more south
and southwest. The resulting PWat to climb as high as 1.7 to
1.9 inches, which is above the 90th percentile for this time of
year.

The chances of rain will increase through the night, with
forcing to come not only due to the proximity of the front, but
also a short wave aloft that rides through after about 06Z.
Isentropic ascent also strengthens, and there will be weak
frontogenesis within the local areas, mainly north. We show
convective rains to increase from the west-southwest to the
east-northeast. through 6 AM we have PoPs as high as 60-70%
most communities, with 40-50% chances south of Savannah to
McIntosh and Long County.

With the mean flow of showers and a few thunderstorms to be
oriented parallel to the position of the front, some training of
cells can occur, enough so that locally heavy rains can occur.
On average we have around 1/4 to 3/4 inches. But the HREF has
as much as 75-95% chances of greater than 1 inch, mainly near
and west of I-95, with even some 30-50% probabilities of 2
inches or more across our northwest tier.

Temperatures will be highly dependent on how far south the front
is able to make it through the night, as we currently have lows
from the upper 50s and lower 60s north and northwest, to the
mid and upper 60s south and southeast.

&&

.SHORT TERM /WEDNESDAY THROUGH FRIDAY/...
Wednesday: A stationary front will linger in the vicinity as surface
low pressure and upper level disturbances shift through the region.
Wednesday looks to be the wettest day in the short-term as
isentropic lift and moisture will be plentiful. PWATs will approach
1.5 to 2.0 inches. While there could be isolated heavier showers,
the threat of any widespread flooding remains low. The thunder
potential remains low as surface instability will be lacking.
Though, have maintained a slight chance of thunderstorms across far
SE GA. While severe weather is not expected, winds will be breezy,
especially along the coast. The temperature forecast might be tricky
as a wedge of high pressure pushes into the region. Therefore, a
large temperature spread is expected. High temperatures will range
from the mid 60s inland and upper 70s across far SE GA. Low
temperatures will be in the upper 40s to mid 50s.

Thursday: The stationary front will shift further south and
isentropic lift will move away from the area. With lingering
moisture, there is a still a chance for precipitation throughout the
day and overnight. Though, at this time, it looks as if showers will
be light and isolated. A few rumbles of thunder cannot be completely
ruled as there will be elevated instability. Due to insufficient
surface instability and a cooler air mass, severe weather is not
expected. High temperatures will be in the 60s. Low temperatures
will be in the low to mid 50s inland and upper 50s to low 60s along
the coast.

Friday: By daybreak, the latest 00Z guidance suggests some remaining
light showers across the southern tier of the Charleston tri-county
and across the waters. Lingering moisture will keep clouds around
for much of the day, before clearing out late. Overall though, a
mostly dry day is expected. Highs will be in the low to mid 70s.

Lake winds: Strengthening low-level winds and unusually cool air
flowing over the warmer waters of Lake Moultrie could promote
vigorous mixing/occasional wind gusts as high as 20-25 knots
Wednesday through Thursday.

&&

.LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/...
High pressure and a much drier air mass will build into the region
and prevail through early next week. A gradual warming trend will
continue through the weekend and by Monday, high temperatures will
be back in the mid 70s to mid 80s. Friday night will see low
temperatures in the low to mid 50s inland and upper 50s to low 60s
just along the coast. Thereafter, each night will see temps a few
degrees warmer than the previous night.

&&

.AVIATION /18Z TUESDAY THROUGH SUNDAY/...
VFR is expected to prevail through the afternoon, then the
chance of flight restrictions in showers and low clouds
increase overnight. Maintained mention of MVFR for now, though
IFR is looking more likely. Sub-VFR conditions will persist
through the end of the valid TAF period. Gusty north/northeast
winds will develop tomorrow morning, especially at KCHS.

Extended Aviation Outlook: Flight restrictions possible through late
week during periods of low clouds and showers/thunderstorms.

&&

.MARINE...
Today: The pressure pattern becomes rather nebulous ahead of a
slow moving backdoor cold front to our north, allowing for weak
sea breeze circulations to develop this afternoon. We begin the
day with W or locally NW winds no more than about 10 or 12 kt.
The south progress of the cold front might sneak into the AMZ350
waters late, and that along with the sea breeze allows for
winds to turn onshore at similar speeds this afternoon. Seas
won't be any higher than 2 or perhaps 3 feet.

Tonight: The backdoor cold front is currently expected to reach
near or just south of the Savannah River entrance by 6 AM. Since
the best cool advection and larger isallobaric pressure rises
look to stay to our north, no Small Craft Advisories will occur,
at least just yet. Winds will generally be NE or E on the South
Carolina waters, and E and SE over the Georgia waters. Wind
speeds will be no more than 10 or 12 kt, with seas mainly
unchanged.

Wednesday through Sunday: As high pressure moves south into the
region and a stationary front lingers in the vicinity on Wednesday,
a tightened pressure gradient will enhance NE winds and seas. Then,
over the weekend, high pressure will build into the area.

A Small Craft Advisory will be in effect for the Charleston and SC
nearshore waters starting Wednesday. While winds should slightly
relax by Friday, seas will remain over 6 feet through at least early
Saturday. A Small Craft Advisory for the Charleston Harbor will also
begin Wednesday and last through Thursday for winds gusting over 25
knots. By Sunday, more ideal marine conditions should return.

For the Georgia nearshore and offshore waters, Small Craft
Advisories will likely be needed by Wednesday evening. NE winds will
remain elevated through late week. For the outer Georgia waters,
seas are expected to remain over 6 feet through early Sunday.

Rip currents: An elevated risk of rip currents is possible through
late week due to gusty northeast winds.

&&

.CLIMATE...
An unseasonably cool air mass, accompanied by clouds and
showers, could challenge the following record low maximum
temperatures Wednesday 5/12 and Thursday 5/13.

CHS
5/12 69 (1963)
5/13 68 (1996)

CXM
5/12 65 (1907)
5/13 68 (1996)

SAV
5/12 69 (1885)
5/13 69 (1928)

&&

.CHS WATCHES/WARNINGS/ADVISORIES...
GA...None.
SC...None.
MARINE...Small Craft Advisory from 11 AM Wednesday to 5 PM EDT Thursday
     for AMZ330.
     Small Craft Advisory from 11 AM Wednesday to 10 PM EDT Friday
     for AMZ350-352.

&&

NEAR TERM...ETM
SHORT TERM...
LONG TERM...
AVIATION...ETM
MARINE...
CLIMATE...
Hazardous weather outlook, May 11, 4:11 AM EDT, 11 hours 25 minutes before
Hazardous Weather Outlook
National Weather Service Charleston SC
411 AM EDT Tue May 11 2021

GAZ117-119-139-141-SCZ048>051-120815-
Coastal Bryan-Coastal Chatham-Coastal Liberty-Coastal McIntosh-
Beaufort-Coastal Colleton-Charleston-Coastal Jasper-
411 AM EDT Tue May 11 2021

This Hazardous Weather Outlook is for southeast Georgia and
southeast South Carolina.

.DAY ONE...Today and tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Rip Currents: An elevated risk of rip currents is expected through
late week.

.SPOTTER INFORMATION STATEMENT...

Spotter assistance is not anticipated at this time.

AMZ330-350-352-354-374-GAZ087-088-099>101-114>116-118-137-138-140-
SCZ040-042>044-047-052-120815-
Charleston Harbor-
Waters from South Santee River to Edisto Beach SC out 20 NM-
Waters from Edisto Beach SC to Savannah GA out 20 NM-
Waters from Savannah GA to Altamaha Sound GA out 20 NM, including
Grays Reef National Marine Sanctuary-
Waters from Savannah GA to Altamaha Sound GA from 20 to 60 NM-
Jenkins-Screven-Candler-Bulloch-Effingham-Tattnall-Evans-
Inland Bryan-Inland Chatham-Long-Inland Liberty-Inland McIntosh-
Allendale-Hampton-Inland Colleton-Dorchester-Inland Jasper-
Tidal Berkeley-
411 AM EDT Tue May 11 2021

This Hazardous Weather Outlook is for Atlantic coastal waters,
southeast Georgia and southeast South Carolina.

.DAY ONE...Today and tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter assistance is not anticipated at this time.

SCZ045-120815-
Inland Berkeley-
411 AM EDT Tue May 11 2021

This Hazardous Weather Outlook is for southeast South Carolina.

.DAY ONE...Today and tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Lake Winds: Northeast winds could gust to around 20 to 25 knots on
Lake Moultrie Wednesday into Thursday. A Lake Wind Advisory could be
needed.

.SPOTTER INFORMATION STATEMENT...

Spotter assistance is not anticipated at this time.

The office that day

Everything else NWS Charleston, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 11, 3:21 AM EDTSmall Craft AdvisoryCHS5 days
May 11, 6:33 PM EDTSevere Thunderstorm WarningCHSBerkeley57 min
May 11, 7:13 PM EDTSevere Thunderstorm WarningCHSBerkeley47 min

Nearby

Lake Wind Advisories in South Carolina, 2021Every lake wind advisory in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.